Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Combivir+Reyataz+1 Norvir
Mar 28, 2004

Hi Dr. Young,

I am just starting treatment. I started with Combivir and Sustiva and broke out in a major rash. I am now about to start Combivir+Reyataz+1Norvir. I suffer from irritable bowel and peripheral neuropathy in my hands. Do you think that this is a good combination for me?

Response from Dr. Young

Thanks for your question.

The combination of Combivir (AZT/3TC) with ritonavir-boosted atazanavir (Reyataz) is becoming a very popular regimen for first line therapy. It's use should be tempered by the understanding that the regimen en toto has not been studies in persons who are receiving their first treatment. There is little to expect that the regimen should worsen your neuropathy, but I can't speak to the possibility of gastrointestinal irriation. The studies of atazanavir in therapy-naive persons were all done using the unboosted format, and in these cases look very encouraging. It's not too much of a leap to think that the boosted version will also do well, though the addition of ritonavir will definitely add to the pill count and co-payments and potentially raise the risk of elevations of cholesterol.

In my view, given the wealth of evidence-based clinical trials information about other protease inhibitor-based regimens; boosted or unboosted, I tend to stick to regimens with prospective, large clinical trials. These would include the now long-term follow up of boosted lopinavir (Kaletra) and the recent studies on fosamprenavir (Lexiva). When studies analyze the tolerability and durability of boosted atazanavir, I'll include this boosted PI in my list. Until that time, I'd have to say to be cautious about the use of boosted 'taz in first-line therapy.

Thanks for reading. BY



Previous
What is Trimune?
Next
Arterial Schlerosis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement